Linda, I just want to welcome you to the forum. As you can see, we have a few members with AIH. I have hep C and cirrhosis. I am about to have my 8th major surgery in 6 1/2 yrs. and feel that all the surgeries and illness have definitely aged me. I do what I can to take care of my skin, watch my weight, etc. I know that on the prednisone, people gain weight and get a moon face. Hopefully, you will get your disease under control and be able to decrease the amount of pred. that you are taking.
Best of luck to you!
Yes, it is a steroid. As far as I know, the side effects you mentioned will go away once the drug is discontinued or weaned to a small dose.
I truly understand what you are going through. As far as the amount of cirrhosis, as long as what is viable is still functioning (which your LFT's will tell you), then I don't think you have to worry. Havign a chronic illness, you'll always worry to some degree but don't let it rule you. There's a mom on the other group, her daughter was diagnosed at age 10. She barely had any viable cells in her biopsy and the docs were going to put her on the transplant list but mom insisted they try to keep her liver. She's 16 now, hasn't had a transplant and is a beautiful teenager. They see lumps in her liver and believe that it is from the few cells that were OK that have started regenerating. So fingers crossed that you will be fine. Take care of yourself, eat well, exercise as much as you can and take your meds. Check everything any other doc prescribes or any supplements with your hepatologist. Don't drink even occasionally...some have been told it's OK after a few years in remission and only after the doc has said it's OK...I don't see the need to risk it or even bother...what's one drink in a few years gonna do for me?
The mood swings sucked!! My poor daughter, I'd wig out then say, I'm really sorry, I think it's the meds! It was worse when I couldn't sleep from the pred. I tried several sleep meds but they all made me groggy and shaky in the morning. So we tried Xanax. It's addictive so I only took it every 3 days at bedtime and it was great. I was calm in the morning and was rested. That helped a lot!
What part of the world do you live in?
“Life is not the way it's supposed to be. It's the way it is. The way you cope with it is what makes the difference."
I'm in sunny San Diego! We lived in Indianapolis prior to moving here in 2001.
As far as exercise goes...you don't have to start big like going to the gym, especially if you were never into it before. Start easy and go for walks. You wouldn't believe what getting out and walking can do for you! Cleaning the house is great exercise...and you get stuff done (I know, cleaning the house sucks!) but it's something to consider!
Once you get down to 10mg of pred, it all starts getting better. But if you are having trouble sleeping, you may want to deal with that before getting on antidepressants 'cuz it could be fatigue that's the trouble spot. There is no shame in going on antidepressants. You have a lot to deal with! I was pretty close to requesting them but didn't. If I ever flare...I may!
It's, sadly, totally normal. I was like that when I was on the higher doses of pred. My poor daughter! She was 8 when I was diagnosed. Being a single mom, working fulltime and dealing with that emotionality was hard. I would snap and then apologize to her and explain it was the medication. I told her that it was 100% not her but that everything was overwhelming and I had trouble dealing with it. That's why I said that if I have a flare, I may request antidepressants right away. The days after the nights I took Xanax, I was way calmer and able to deal with things. Xanax is an anxiolytic but really made a difference...but not if I took it nightly...after taking it 3 nights in a row once, I snapped and sat in my boss's office for quite some time just crying...for no real reason! Apparently, it can cause some emotionality as well!
Give yourself a break...especially when you feel it boil up!
Congrats on being able to deal with a teenager!!